Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient says, "I've never seen this tablet before," as the nurse offers it. What should the nurse do?

  1. AStop and recheck the prescription before giving it
  2. BReassure the patient that the tablet is correct and give it
  3. CLeave the tablet on the table for the patient to take later
  4. DGive half the tablet until the doctor visits
2.Nursing fundamentalsHard

A patient on regular paracetamol (acetaminophen) also takes an over-the-counter cold and flu remedy. Why is this a concern?

  1. AThere is no concern, as cold remedies contain no drugs
  2. BCold remedies stop paracetamol from working, so the pain will not be controlled
  3. CMany cold remedies also contain paracetamol, risking liver damage
  4. DParacetamol makes cold remedies cause drowsiness
3.Clinical nursingMedium

Which of these is a non-drug measure that can help relieve pain?

  1. AKeeping the patient awake all night
  2. BTelling the patient that the pain is not real
  3. CRestricting visitors completely
  4. DRepositioning and distraction
4.Clinical nursingHard

During a general anaesthetic, a patient develops a rapidly rising temperature, muscle rigidity and rising carbon dioxide levels. What should be suspected?

  1. ANeuroleptic malignant syndrome from antipsychotics
  2. BA normal response to surgery
  3. CMalignant hyperthermia
  4. DPostoperative infection
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 136, Cl⁻ 111, HCO₃⁻ 12 mmol/L and albumin 20 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 136 mmol/LCl⁻ 111 mmol/LHCO₃⁻ 12 mmol/Lalbumin 20 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: chairfast; mobility: slightly limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 95 kg and is 186 cm tall. Calculate the BMI and click the WHO weight category.

95 kg186 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL81% free water85 mL/hevery 6 h77 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 77 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 81% free water and runs at 85 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 6 hours. What volume V is each flush? Round to the nearest whole number.

77 kg30 mL/kg/day81%85 mL/h · 24 hevery 6 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1000 mLamino acids 4.25%1000 mLlipid 20%100 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 25% dextrose and 4.25% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1000 mLdextrose 25%amino acids 4.25%lipid 100 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionventricular fibrillationtorsades de pointessupraventricular tachycardia (SVT)

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2ventricular fibrillation
  3. 3torsades de pointes
  4. 4supraventricular tachycardia (SVT)
13.Prioritization & delegationMedium

A nurse teaches foot care to a patient with diabetes. Which statement shows a need for further teaching?

  1. A“I will wear shoes that fit well, even at home.”
  2. B“I will dry well between my toes after washing.”
  3. C“I will check the soles of my feet every day with a mirror.”
  4. D“I will soak my feet in hot water every evening.”
14.Prioritization & delegationHard

Which patient finding is unexpected and needs action after a transurethral resection of the prostate with continuous bladder irrigation?

  1. ALight pink urine that becomes clearer over the day
  2. BBright red urine with clots and reduced flow out of the catheter
  3. CMild bladder spasms that ease with the prescribed antispasmodic medication
  4. DA feeling of needing to pass urine despite the catheter
15.Infection control & patient safetyMedium

A patient wants to use their own electric hair dryer in the hospital. What is correct?

  1. AIt can be used straight away if it looks new
  2. BIt can be plugged into an extension lead under the bed
  3. CIt is checked for electrical safety according to hospital policy before use
  4. DIt can be used in the bathroom near the sink if the patient is careful
16.Infection control & patient safetyHard

A nurse teaches a patient with neutropenia about preventing infection at home. Which statement shows a need for further teaching?

  1. A“I will avoid crowds and people who have colds.”
  2. B“I will check my temperature and call if I have a fever.”
  3. C“I will wash my hands often and ask visitors to do the same.”
  4. D“I can clean the cat’s litter box if I wear a face mask.”
17.Lab values & electrolytesMedium

How should a blood sample for serum ammonia be handled?

  1. APlaced on ice and sent to the laboratory at once
  2. BShaken firmly to mix it before it is sent away
  3. CKept warm and sent with the next routine batch
  4. DLeft at room temperature for several hours first
18.Lab values & electrolytesHard

A patient with a large, fast-growing lymphoma will start chemotherapy tomorrow. Which plan best prevents tumor lysis syndrome?

  1. ACalcium supplements and a high-phosphate diet during treatment
  2. BFluid restriction and a high-potassium diet before the treatment
  3. CNo special measures, because the risk starts only after a week
  4. DIV hydration, a uric acid-lowering drug and frequent electrolytes

3Solutions

1.Nursing fundamentals

Answer: A · Stop and recheck the prescription before giving it

Why this is the answer

A patient questioning a medicine may be a sign of an error. The nurse holds the dose, checks the prescription and the drug and explains before giving it.

Answer

A · Stop and recheck the prescription before giving it
2.Nursing fundamentals

Answer: C · Many cold remedies also contain paracetamol, risking liver damage

Why this is the answer

Paracetamol is in many combination products. Taking several at once can push the total over the safe daily maximum and cause liver damage, so patients are taught to check labels.

Answer

C · Many cold remedies also contain paracetamol, risking liver damage
3.Clinical nursing

Answer: D · Repositioning and distraction

Why this is the answer

Positioning, heat or cold where safe, relaxation, distraction and explanation can all reduce pain alongside analgesics.

Answer

D · Repositioning and distraction
4.Clinical nursing

Answer: C · Malignant hyperthermia

Why this is the answer

Malignant hyperthermia is a hypermetabolic reaction triggered by volatile anaesthetics or suxamethonium (succinylcholine) in susceptible people. It is treated urgently with dantrolene, cooling and stopping the trigger.

Answer

C · Malignant hyperthermia
5.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
6.Arterial blood gas interpretation

Answer: AGc = 18 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 136 − (111 + 12) = 13

Correction for albumin

13 + 0.25·(40 − 20) = 18 mmol/L

Answer

AGc = 18 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: chairfast → 2
mobility: slightly limited → 3
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 4 + 4 + 2 + 3 + 2 + 1 = 16

Answer

B = 16
8.Clinical assessment scores

Answer: overweight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 95/1.86² = 27.46

Category

overweight

Answer

overweight
9.Enteral & parenteral nutrition calculations

Answer: V = 164 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·77 = 2310 mL/day

Free water from the formula

85·24 = 2040 mL
2040·0.81 = 1652 mL

Water still needed

2310 − 1652 = 657.6 mL/day

Volume per flush

24/6 = 4 flushes
V = 657.6/4 = 164.4 ≈ 164 mL

Answer

V = 164 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 154

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1000/100 = 250 g
amino acids: 4.25·1000/100 = 42.5 g

Kilocalories per component

dextrose: 250·3.4 = 850 kcal
amino acids: 42.5·4 = 170 kcal
lipid: 100·2 = 200 kcal

Non-protein kcal and nitrogen

NPC = 850 + 200 = 1050 kcal
N = 42.5/6.25 = 6.8 g

Ratio

NPC : N = 1050/6.8 = 154.4 ≈ 154 : 1

Answer

NPC : N = 154

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 2

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 10 small boxes = 0.40 s → 1500 ÷ 10 = 150 per minute
conduction ratio = 300 ÷ 150 = 2:1

Answer

flutter waves per QRS = 2
12.ECG rhythm strip interpretation

Answer: torsades de pointes

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: very fast, the complexes are about 7 small boxes apart (about 214 per minute).
2. Rhythm: fast and roughly regular, but the height and direction of the complexes change in a repeating spindle pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: wide and polymorphic; the complexes twist around the baseline, pointing up for a few beats and then down.

Interpretation

torsades de pointes

Answer

torsades de pointes

Torsades de pointes is a polymorphic VT linked to a prolonged QT interval. This is identification practice only.

13.Prioritization & delegation

Answer: D · “I will soak my feet in hot water every evening.”

Why this is the answer

Neuropathy can stop the patient feeling heat, so hot soaks can cause burns, and long soaking dries the skin. Daily checks, careful drying and well-fitting shoes are correct.

Answer

D · “I will soak my feet in hot water every evening.”
14.Prioritization & delegation

Answer: B · Bright red urine with clots and reduced flow out of the catheter

Why this is the answer

Bright red urine with clots suggests arterial bleeding and can block the catheter, causing bladder distension. Light pink urine, urgency and mild spasms are common after this operation.

Answer

B · Bright red urine with clots and reduced flow out of the catheter
15.Infection control & patient safety

Answer: C · It is checked for electrical safety according to hospital policy before use

Why this is the answer

Electrical items from home can be faulty and cause shocks or fires. Policies usually require them to be inspected before use, and extension cords near patients are avoided.

Answer

C · It is checked for electrical safety according to hospital policy before use
16.Infection control & patient safety

Answer: D · “I can clean the cat’s litter box if I wear a face mask.”

Why this is the answer

Immunocompromised patients should avoid cleaning litter boxes and other animal waste, because of organisms such as Toxoplasma. Another person should do it. The other statements are correct.

Answer

D · “I can clean the cat’s litter box if I wear a face mask.”
17.Lab values & electrolytes

Answer: A · Placed on ice and sent to the laboratory at once

Why this is the answer

Ammonia can rise in a standing sample as red cells and proteins break down. The sample is usually placed on ice and analyzed promptly to avoid a falsely high result.

Answer

A · Placed on ice and sent to the laboratory at once
18.Lab values & electrolytes

Answer: D · IV hydration, a uric acid-lowering drug and frequent electrolytes

Why this is the answer

Prevention includes aggressive IV hydration, drugs such as allopurinol or rasburicase to lower uric acid, and frequent monitoring of potassium, phosphate, calcium, uric acid and creatinine. Tumor lysis usually begins within 1–3 days of starting treatment.Checked against: Uric Acid Test · MedlinePlus (NIH) (2026)

Answer

D · IV hydration, a uric acid-lowering drug and frequent electrolytes

ExamProblems · examproblems.com/courses/nursing-fundamentals